Colitis is a painful bacterial infection that attacks the intestines and has symptoms such as diarrhea. It can be caused by antibiotics.

Publications International, Ltd.

Preventing Colitis

Antibiotic-Associated Colitis, also known as Pseudomembranous Colitis or C. diff Colitis, can be a painful bacterial infection that attacks the intestines and shows itself in the form of diarrhea, abdominal cramps, and fever. Learn more about colitis and what to do to avoid it by reading the following page.

Colitis Information

The bacterium Clostridium difficile is to blame for antibiotic-associated colitis. This infection is caused by toxins in the intestines after a person undergoes antibiotic treatment. After antibiotics kill off some of the other competing bacteria, the usually harmless spores of C. difficile germinate, growing rapidly and releasing toxins that damage the intestinal wall.

Although all antibiotics have the potential to create this situation, the most common culprits are clindamycin, ampicillin, amoxicillin, and all antibiotics in the cephalosporin family. Certain cancer chemotherapy drugs can also cause the disease.

The disease's most prominent symptom, diarrhea, usually begins five to ten days (or longer) after starting antibiotic treatment. Other indications include abdominal cramps, fever, fatigue, and an elevated white blood cell count.

Once the antibiotic that caused the symptoms is no longer in the body, mild cases of antibiotic-associated colitis can pass without complication (and without specific treatment) in about two weeks, as long as dehydration is prevented.

Sometimes, people are given a different antibiotic to control the growth of C. difficile or even supplements that contain microorganisms to help replace some of the intestine's "good" bacteria.

In 2004, an outbreak of more severe C. difficile disease began primarily in Canada and England. This strain of the organism is a mutant that produces ten to 20 times more toxin than other strains and has even occurred in people who have not received antibiotics or cancer chemotherapy.

About 50 percent of people with antibiotic-associated colitis will develop a severe complication called pseudomembranous enterocolitis, in which white blood cells, mucus, and the protein that causes blood to clot (fibrin) are excreted in the stool. If this happens, a high fever, nausea, dehydration, low blood pressure, and even a tear in the wall of the large intestine could occur.

Who's at Risk for Colitis?

Those 60 and older have an increased risk of developing antibiotic-associated colitis because they are more likely to have C. difficile spores already present in their intestines. People who are severely ill or who have weakened immune systems, as well as hospitalized people, are also more susceptible.

Defensive Measures Against Colitis

The best way to protect yourself from antibiotic-associated colitis is to stay healthy and avoid bacterial infections so you don't have to take antibiotics. This means washing your hands, eating a balanced and nutritious diet, exercising, and taking a daily multivitamin.

If you do contract antibiotic-associated colitis, being in good health can help reduce your chance of developing complications and can mean a shorter bout with the illness. C. difficile spores can survive in excreted stools and be spread to others, so hand washing and proper disposal of diapers is especially important.

Because this disease is common in hospitals, healthcare organizations are trying to control the inappropriate use of antibiotics.

E. Coli is another harmful infection that affects the intestines. Learn more about it on the next page.

This information is solely for informational purposes. IT IS NOT INTENDED TO PROVIDE MEDICAL ADVICE. Neither the Editors of Consumer Guide (R), Publications International, Ltd., the author nor publisher take responsibility for any possible consequences from any treatment, procedure, exercise, dietary modification, action or application of medication which results from reading or following the information contained in this information. The publication of this information does not constitute the practice of medicine, and this information does not replace the advice of your physician or other health care provider. Before undertaking any course of treatment, the reader must seek the advice of their physician or other health care provider.